0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Original Investigation |

Rebound Syndrome in Patients With Multiple Sclerosis After Cessation of Fingolimod Treatment

Stacy Ellen Hatcher, BS1; Emmanuelle Waubant, MD, PhD1; Bardia Nourbakhsh, MD1; Elizabeth Crabtree-Hartman, MD1; Jennifer S. Graves, MD, PhD, MAS1
[+] Author Affiliations
1Department of Neurology, University of California, San Francisco
JAMA Neurol. 2016;73(7):790-794. doi:10.1001/jamaneurol.2016.0826.
Text Size: A A A
Published online

Importance  The appropriate sequencing of agents with strong immune system effects has become increasingly important. Transitions require careful balance between safety and protection against relapse. The cases presented herein highlight that rebound events after ceasing fingolimod treatment may happen even with short washout periods (4 weeks) and may perpetuate despite steroid treatment or the immediate use of fast-acting immune therapies, such as rituximab.

Objective  To describe rebound syndrome in patients with multiple sclerosis (MS) after cessation of fingolimod treatment.

Design, Setting, and Participants  Clinical and demographic data were extracted from electronic medical records from the University of California, San Francisco, Multiple Sclerosis Center from January 2014 to December 2015. Magnetic resonance images were reviewed by MS neurologists (J.S.G., E.W., B.N., and E.C.H.). Rebound syndrome was defined as new severe neurological symptoms after ceasing fingolimod treatment, with the development of multiple new or enhancing lesions exceeding baseline activity. We reviewed the PubMed database from January 2010 to December 2015 for similar cases of severe disease reactivation after ceasing fingolimod treatment using search terms fingolimod and either rebound or reactivation. Participants were included if they stopped receiving fingolimod between January 2014 and December 2015. Five patients were identified who experienced rebound after ceasing fingolimod treatment.

Exposures  Each patient received treatment with oral fingolimod for various durations.

Main Outcomes and Measures  Occurrence of rebound after ceasing fingolimod treatment.

Results  The mean (SD) age of the 5 female patients presented in this case series was 35.2 (6.4) years. Of the 46 patients that stopped fingolimod treatment within the 2-year period, 5 (10.9%) experienced severe relapse 4 to 16 weeks after ceasing fingolimod treatment. Despite varying prior severity of relapsing-remitting course, all participants experienced unexpectedly severe clinical relapses accompanied by drastic increases in new or enhancing lesions seen on magnetic resonance imaging evidenced by a median (range) increase of 9 (0->30) new gadolinium-enhancing lesions and a median (range) of 9 (0->30) new T2 lesions. New lesion development persisted for 3 to 6 months despite treatment with corticosteroids (n = 3) and initiation of B-cell depleting therapy (n = 2). In addition, 11 patients were identified through literature review reported as having severe relapses consistent with a rebound syndrome and similar features to our 5 cases.

Conclusions and Relevance  These cases provide evidence for a fingolimod rebound syndrome at a clinically relevant frequency, highlighting the need to determine the best methods for sequencing or discontinuing MS therapies. A large prospective registry or population-based study would be helpful to confirm this rebound phenomenon and to determine contributing factors, including immune biomarkers, that increase risk for this syndrome.

Figures in this Article

Figures

Place holder to copy figure label and caption
Figure 1.
Magnetic Resonance Imaging During Fingolimod Rebound for Case 1

A, Coronal fluid-attenuated inversion recovery (FLAIR) image of lesion burden on the brain while receiving fingolimod, including a new brainstem lesion. B, Coronal FLAIR image 6 weeks after ceasing fingolimod and 1 day after rituximab, demonstrating new supratentorial and infratentorial lesions. C, Axial postcontrast image showing numerous gadolinium-enhancing lesions during rebound. D, Axial postcontrast image showing numerous gadolinium-enhancing lesions during rebound. A indicates anterior; R, right.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Magnetic Resonance Imaging During Fingolimod Rebound for Case 2

A, Coronal fluid-attenuated inversion recovery (FLAIR) image of lesion burden on the brain while receiving fingolimod. B, Coronal FLAIR image 6 weeks after ceasing fingolimod, demonstrating multiple new supratentorial and infratentorial lesions. C, Coronal postcontrast image showing 3 of 9 gadolinium-enhancing lesions during rebound. D, Coronal postcontrast image showing 2 of 9 gadolinium-enhancing lesions during rebound. R indicates right; S, superior.

Graphic Jump Location

Tables

References

Correspondence

CME


You need to register in order to view this quiz.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

3,490 Views
1 Citations
×

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
brightcove.createExperiences();